A case of sudden death after Japanese encephalitis vaccination. - GreenMedInfo Summary
A case of sudden death after Japanese encephalitis vaccination.
Leg Med (Tokyo). 2015 Jul ;17(4):279-82. Epub 2015 Mar 19. PMID: 25819538
Japanese encephalitis (JE) virus is estimated to result in 3500-50,000 clinical cases every year, with mortality rates of up to 20-50% and a high percentage of neurological sequelae in survivors. Vaccination is the single most important measure in preventing this disease. Inactivated Vero cell culture-derived JE vaccines have not been linked to any fatalities, and few serious adverse events after vaccination have been reported. Here, we report a case of sudden death in which a 10-year-old boy experienced cardiopulmonary arrest 5 min after receiving a Japanese encephalitis vaccination. He had been receiving psychotropic drugs for the treatment of pervasive developmental disorders. Postmortem examinations were nonspecific, and no signs of dermatologic or mucosal lesions or an elevation of the serum tryptase level, which are characteristic of anaphylaxis, were observed. A toxicological examination revealed that the blood concentrations of the orally administered psychotropic drugs were within the therapeutic ranges. The patient was considered to have died of an arrhythmia that was not directly associated with the vaccination.